Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 51, NWS Goodland, KS

May 24, 20114 counties in Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 24, 2011, 4:48 PM CDT for 4 counties in Kansas. It was in force for 18 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2011, 4:48 PM CDT (21:48 UTC)
Expired
May 24, 2011, 5:06 PM CDT
In force
18 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
0.5 in
Wind
60.0 mph

Counties Gove County, KS, Logan County, KS, Sheridan County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 75 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 4:56 PM CDTTSTM WND DMGMonument, KS5 POWER POLES BROKEN NEAR MONUMENT. POLES ALL LAYING TO THE EAST.
May 24, 4:56 PM CDTTSTM WND DMGMonument, KSEIGHT POWER POLES BROKEN NEAR MONUMENT. POLES ALL LAYING TO THE EAST. CORRECTION FROM PREVIOUS REPORT OF FIVE POLES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 1:27 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2011-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1043 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2011-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 221 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1043 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

712 
WUUS53 KGLD 242148
SVRGLD
KSC063-109-179-193-242245-
/O.NEW.KGLD.SV.W.0051.110524T2148Z-110524T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
448 PM CDT TUE MAY 24 2011

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN GOVE COUNTY IN WEST CENTRAL KANSAS...
  EASTERN LOGAN COUNTY IN WEST CENTRAL KANSAS...
  SOUTHWESTERN SHERIDAN COUNTY IN NORTHWEST KANSAS...
  SOUTHEASTERN THOMAS COUNTY IN NORTHWEST KANSAS...

* UNTIL 545 PM CDT

* AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  OUTFLOW  FROM A   SEVERE THUNDERSTORM CAPABLE OF PRODUCING         
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7      
  MILES SOUTHEAST OF MINGO...AND   WAS MOVING NORTH AT 25 MPH. THE   
  WINDS ARE OCCURRING WELL IN ADVANCE OF ANY STORMS AND ARE EXPECTED  
  TO BE OUT OF THE SOUTHEAST. WIND GUSTS TO 58 MPH WERE REPORTED IN 
OAKLEY.

* LOCATIONS IMPACTED INCLUDE...
  MINGO...SEGUIN...MENLO...HALFORD AND COLBY.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 53 AND 92.

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 127 AND 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING
FOR EAST CENTRAL COLORADO AND NORTHWESTERN KANSAS.

&&

LAT...LON 3942 10108 3939 10049 3879 10053 3874 10120
TIME...MOT...LOC 2147Z 176DEG 22KT 3927 10085
WIND...HAIL 60MPH <.50IN
$$

JRM
1 follow-up statement
192 
WWUS53 KGLD 242206
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
406 PM MDT TUE MAY 24 2011

KSC063-109-179-193-242216-
/O.CAN.KGLD.SV.W.0051.000000T0000Z-110524T2245Z/
THOMAS KS-SHERIDAN KS-LOGAN KS-GOVE KS-
506 PM CDT TUE MAY 24 2011

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN GOVE...EASTERN
LOGAN...SOUTHWESTERN SHERIDAN AND SOUTHEASTERN THOMAS COUNTIES IS
CANCELLED...

THE STRONG WINDS HAVE SUBSIDED ACROSS THE AREA AND ARE NOT EXPECTED 
TO BE STRONGER THAN 60 MPH. OTHER SEVERE STORMS ARE NEAR THE 
AREA...SO PLEASE MONITOR THE LATEST FORECASTS AND WARNINGS.

LAT...LON 3942 10108 3939 10049 3879 10053 3874 10120
TIME...MOT...LOC 2206Z 176DEG 22KT 3939 10086
$$

JRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 4:07 PM CDT, 41 minutes earlier.

Area forecast discussion, May 24, 4:07 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
307 PM MDT TUE MAY 24 2011

.DISCUSSION...
307 PM MDT TUE MAY 24 2011

17Z WATER VAPOR IMAGERY DEPICTING NEGATIVELY TILTED LONGWAVE TROUGH
AXIS OVER INTERMOUNTAIN WEST WITH DEEP PV ANOMALY ROTATING AROUND THE
BASE OF THIS FEATURE ROUGHLY ACROSS NORTH CENTRAL/NORTHEAST NEW
MEXICO. CONVECTION WAS UNDERWAY NEAR AND OUT AHEAD OF THE PV FEATURE
ACROSS EASTERN COLORADO. AT THE SURFACE...LEESIDE CYCLOGENESIS
WAS WELL UNDERWAY IN RESPONSE TO THE LONGWAVE TROUGH WITH A DEEP SFC
LOW CENTERED OVER THE MID-OK PANHANDLE. PRIMARY FOCUS OF THE FORECAST
PERIOD RESIDES OVER THE NEXT 24-36 HOURS WITH THE POTENTIAL FOR SEVERE
WEATHER...HEAVY RAINFALL AMOUNTS...AND FINALLY VERY STRONG WINDS AS
THE SYSTEM DEPARTS.

TONIGHT...PRECIP TIMING APPEARS TO BE ON TRACK. POTENTIAL FOR
SEVERE WEATHER PRIMARILY WILL BE THIS AFTERNOON AND EVENING. BY
06Z MUCAPE VALUES BEGIN TO DIMINISH RAPIDLY. THE EXCEPTION TO THIS
IS OUR FAR NORTHEAST CORNER WHERE MUCAPE VALUES OF AROUND 200-400
J APPEAR TO HANG ON DURING THE OVERNIGHT HOURS SO WILL CONTINUE A
MENTION OF ISO T OUT THIS WAY INTO THE MORNING HOURS. ONE CONCERN
REGARDING THIS EVENINGS PRECIP IS THE POSSIBILITY OF AN EARLY LINE
OF THUNDERSTORMS PUSHING THROUGH THE AREA MAY STABILIZE THINGS A
BIT DURING THE EVENING HOURS. DO BELIEVE THAT SHOULD THIS SCENARIO
PLAY OUT IT WOULD BE RELATIVELY SHORT-LIVED AS ABUNDANT FORCING
FOR ASCENT AT ALL LOW LEVELS EXISTS WITH PRECIP FILLING BACK IN
AGAIN IN SHORT ORDER. REGARDING RAINFALL AMOUNTS...GUIDANCE IN
GOOD AGREEMENT DEPICTING A GENERAL ONE TO TWO INCHES OF QPF MAINLY
NEAR AND NORTH OF INTERSTATE 70. MANY LOCATIONS IN THESE SAME
AREAS REPORTED NEAR ONE TO ONE AND A HALF INCHES OF PRECIP LAST
NIGHT AND WITH 3-HR FLOOD GUIDANCE IN SOME OF THOSE AREAS AT ABOUT
ONE AND A HALF INCHES THOUGHT IT BEST TO GO AHEAD WITH A FLASH
FLOOD WATCH UNTIL 18Z TOMORROW TO COINCIDE WITH THE HEAVIEST
EXPECTED RAINFALL RATES.

TOMORROW...PRECIP WILL CONTINUE DURING THE MORNING HOURS AS LOW
LEVEL WARM ADVECTION CONTINUES TO WRAP AROUND THE H7 LOW WHICH IS
PROGGED TO BE OVER NC KANSAS AT THIS TIME. MEANWHILE...THE SURFACE
LOW CURRENTLY OVER THE PANHANDLE REGION WILL DEEPEN AND MOVE
GENERALLY TOWARDS NORTH CENTRAL KANSAS...WITH THE ENTIRE SYSTEM
BECOMING NEARLY STACKED DURING THE MORNING HOURS. WINDS AT H85
PROGGED TO BE AROUND 50-55KTS BY 12Z AND WITH PRESSURE RISES ON
THE ORDER OF AROUND 5-6MB DURING THE MORNING HOURS...AT LEAST A
WIND ADVISORY WILL BE NECESSARY TOMORROW AND POSSIBLY A HIGH WIND
WARNING. WITH OTHER ONGOING SEVERE WEATHER HIGHLIGHTS THOUGHT IT
BEST TO DEFER TO THE EVENING OR OVERNIGHT SHIFT TO HOIST THIS WIND
HIGHLIGHT. WIND SPEEDS WILL BEGIN TO SUBSIDE DURING THE EVENING
HOURS AS THE SURFACE LOW BEGINS TO PULL AWAY FROM THE AREA.

IN THE EXTENDED...ONLY MINOR TWEAKS MADE TO ONGOING FORECAST AS
GUIDANCE HAS NOT DIFFERED MUCH IN THAT TIME FRAME.

50
&&

.AVIATION...
1108 AM MDT TUE MAY 24 2011

FOR THE 18Z TAFS...VERY COMPLICATED WEATHER SITUATION UNFOLDING
DURING THIS TAF PERIOD. UPSTREAM THUNDERSTORMS WILL CONTINUE TO
INCREASE IN COVERAGE AND INTENSITY AND SPREAD EASTWARD. SEVERE
WEATHER IS A GOOD POSSIBILITY...WITH DYNAMICS IN PLACE FOR HAIL
AND STRONG WINDS. THUNDERSTORMS WILL MOVE INTO KGLD SHORTLY AFTER
START OF THE TAF...AND KMCK AROUND 20Z. EXPECT TSTORMS TO LAST
THROUGH MID EVENING...THEN SHOWERS THROUGH THE REST OF THE PERIOD.
CIGS AND VIS WILL BE MVFR TO START...POSSIBLY IFR IN TSTORMS...THEN
BECOMING IFR/LIFR IN SHOWERS OVERNIGHT THAT WILL LAST THROUGH THE
PERIOD. WINDS ARE ALSO A CONCERN...WINDS WILL BE GUSTY
INITIALLY...HOWEVER...WINDS WILL BECOME VERY STRONG AND GUSTY
OVERNIGHT INTO TOMORROW...WITH GUSTS UP TO 45KTS AT BOTH LOCATIONS
AFT 11Z. OF COURSE...WINDS WILL BE STRONG IN AND AROUND TSTORMS.

BAS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR KSZ001>004-
     013>016.

NE...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR NEZ079>081.

CO...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR COZ090-091.

&&
Hazardous weather outlook, May 24, 11:47 AM CDT, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1047 AM MDT TUE MAY 24 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1047 AM MDT TUE MAY 24 2011 /1147 AM CDT TUE MAY 24 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE TRI-
STATE AREA THIS AFTERNOON AND EVENING. ALL ASSOCIATED THUNDERSTORM
THREATS WILL BE POSSIBLE TODAY WITH THE STRONGER STORMS...
INCLUDING LARGE HAIL...DAMAGING WINDS...HEAVY RAINFALL AND CLOUD-
TO-GROUND LIGHTNING. A TORNADO WILL ALSO BE POSSIBLE.

THUNDERSTORMS WILL INCREASE IN COVERAGE ACROSS EASTERN COLORADO
BY MIDDAY AND OVERSPREAD THE REMAINDER OF THE TRI-STATE REGION DURING
THE AFTERNOON AND EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE WEDNESDAY WITH A SLIGHT
RISK OF SEVERE WEATHER EAST OF A LINE FROM MCCOOK NEBRASKA TO
GOVE KANSAS.

A VERY WINDY DAY IS EXPECTED WEDNESDAY. NORTHWEST WIND AT 25 TO
35 MPH WITH SOME GUSTS TO 50 MPH ARE POSSIBLE ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, May 24, 4:16 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
316 PM MDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             GOODLAND                39.35N 101.71W
05/24/2011  E1.00 INCH       SHERMAN            KS   TRAINED SPOTTER

&&

BAS
Local storm report, May 24, 4:18 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
318 PM MDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             7 N RULETON             39.44N 101.88W
05/24/2011  E0.75 INCH       SHERMAN            KS   PUBLIC

            ESTIMATED 40-50 MPH WIND GUSTS ALSO

&&

BAS
Local storm report, May 24, 4:27 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
327 PM MDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     TSTM WND GST     4 W GOODLAND            39.35N 101.78W
05/24/2011  M62 MPH          SHERMAN            KS   MESONET

&&

DLF
Local storm report, May 24, 4:31 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
331 PM MDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     TSTM WND GST     GOODLAND                39.35N 101.71W
05/24/2011  M79 MPH          SHERMAN            KS   ASOS

            69 KNOT WIND GUST REPORTED AT GOODLAND ASOS

&&

BAS
Local storm report, May 24, 4:42 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
342 PM MDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     EDSON                   39.33N 101.54W
05/24/2011                   SHERMAN            KS   EMERGENCY MNGR

            POWER POLE DOWN HWY 24

&&

BAS
Local storm report, May 24, 4:47 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
347 PM MDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     EDSON                   39.33N 101.54W
05/24/2011  E80 MPH          SHERMAN            KS   PUBLIC

&&

CJS

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:05 PM CDTSevere Thunderstorm WarningGLDLogan, Thomas55 min
May 23, 7:48 PM CDTSevere Thunderstorm WarningGLDGove, Logan57 min
May 23, 8:00 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman60 min
May 23, 8:38 PM CDTSevere Thunderstorm WarningGLDGove44 min
May 23, 9:38 PM CDTSpecial Weather StatementGLDCheyenne37 min
May 24, 2:22 AM CDTSpecial Weather StatementGLDWichita23 min
May 24, 2:58 AM CDTSpecial Weather StatementGLDLogan32 min
May 24, 3:17 AM CDTSevere Thunderstorm WarningGLDLogan, Wichita19 min
May 24, 3:48 AM CDTSpecial Weather StatementGLDSheridan27 min
May 24, 4:17 AM CDTSpecial Weather StatementGLDLogan28 min
May 24, 4:49 AM CDTSpecial Weather StatementGLDGove26 min
May 24, 5:30 AM CDTSpecial Weather StatementGLDGove30 min
May 24, 12:22 PM CDTFlash Flood WatchGLDCheyenne, Decatur, Graham, Norton, Rawlins, Sheridan and 2 more22 hr
May 24, 2:53 PM CDTSpecial Weather StatementGLDSherman22 min
May 24, 3:22 PM CDTTornado WarningGLDSherman23 min
May 24, 3:23 PM CDTSpecial Weather StatementGLDWallace37 min
May 24, 3:25 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace65 min
May 24, 3:28 PM CDTSpecial Weather StatementGLDGreeley32 min
May 24, 3:47 PM CDTTornado WarningGLDSherman28 min
May 24, 3:52 PM CDTSevere Thunderstorm WarningGLDGreeley, Wallace18 min
May 24, 3:53 PM CDTTornado WarningGLDSherman37 min
May 24, 4:03 PM CDTSevere Thunderstorm WarningGLDSherman, Thomas57 min
May 24, 4:10 PM CDTTornado WarningGLDCheyenne, Sherman35 min
May 24, 4:28 PM CDTSevere Thunderstorm WarningGLDCheyenne, Decatur, Logan, Rawlins, Sheridan, Sherman and 2 more62 min
May 24, 4:49 PM CDTSevere Thunderstorm WarningGLDCheyenne, Decatur, Rawlins, Sheridan, Sherman, Thomas41 min
May 24, 5:07 PM CDTTornado WarningGLDCheyenne, Rawlins38 min
May 24, 5:14 PM CDTSevere Thunderstorm WarningGLDWichita48 min
May 24, 5:30 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins60 min
May 24, 5:31 PM CDTFlash Flood WarningGLDCheyenne, Sherman3 hr
May 24, 5:52 PM CDTSpecial Weather StatementGLDGove, Logan, Sheridan, Thomas23 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.